Georgia, 2022

Strong Wind in Georgia, January 3, 2022

January 3, 2022 · NWS JAX · 1 event in 1 county or zone

Strong surface pressure rises of 3-6 mb per hour trailed a frontal passage during the early morning hours of January 3rd. Wind gusts of 40-50 mph were recorded along the SE GA Atlantic between 3:30 am and 4:30 am, which caused minor wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong surface pressure rises of 3-6 mb per hour trailed a frontal passage during the early morning hours of January 3rd. Wind gusts of 40-50 mph were recorded along the SE GA Atlantic between 3:30 am and 4:30 am, which caused minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 3, 3:59 AM EST, 1 minute earlier.

Area forecast discussion, Jan 3, 3:59 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
359 AM EST Mon Jan 3 2022

.NEAR TERM [Today Through Tonight]...

Cold front is sweeping east of the area this morning with wrap
around clouds expected and windy conditions (15-25 mph, gusts near
40 mph) until the early aftn. By the aftn, clearer skies and
diminishing wind expected as sfc high pressure continues to build
into the area. At this time, the wind advisory will be maintained
(partially due to isallobaric pressure rises on the order of
about 3-6 mb/3 hours) but will likely be let to expire a bit
sooner than noon today as the winds diminish fairly quickly. The
sfc high pressure system around 1033 mb will move quickly off to
the northeast to over VA by late tonight. A weak trough post
frontal trough looks to move through tonight from the north. High
temperatures today will be below normal with highs remaining in
the 50s for most areas save for lower 60s over north central FL.
Tonight, much colder, but fairly wide range in low temps from the
mid 30s inland southeast GA, but closer to 49/50 along the coast
as the low level wind trajectories turn to north and then
northeast by sunrise on Tuesday. The flow off the Atlantic will
produce partly to possibly mostly cloudy skies late tonight, from
stratocu decks, for the coastal counties. Stratocu clouds may
filter into Putnam, Clay counties too by early morning. With the
temps tumbling over southeast GA tonight and lighter winds, kept
the mention of patchy to areas of frost mainly northwest of a line
from Jesup to Statenville.

.SHORT TERM [Tuesday Through Wednesday]...

The influence of high pressure over the forecast area will start
to lessen on Tuesday as high pressure moves off to the north
resulting in a shift in the prevailing flow to become more out of
the southwest. An inverted trough is expected to build in over
coastal waters during this period leading to an increased chance
for precipitation along the coastline. Conditions will continue to
become more warm and more humid through Wednesday with surface
winds shifting from out of the northeast to more out of the west-
northwest by midweek. Temperatures will experience a brief warming
trend midweek with daily high temps rising into the 60s and lower
70s by Wednesday with overnight low temperatures in the 40s and
50s.

.LONG TERM [Thursday Through Sunday]...

Chances for showers and storms will increase towards the later
part of the week as a cold front pushes into the region on
Thursday and Friday. Temperatures will likely experience a bit of
a dip at the end of the week as frontal boundary passes over the
region from out of the northwest and advects colder air into the
forecast area. The front will then withdraw off to north over the
weekend, resulting in a return to above average temperatures.

&&

.AVIATION...
[Through 06Z Tuesday]

South to southwest sfc winds are ratcheting up to 15 to 25 kt with
gusts of near 30 kt ahead of the cold front. Even still, some LLWS
looks probable given 40-50 kt at about 1-2 kft per radar data. A
broken squall line of convection with isolated embedded
thunderstorms will come through roughly between 06Z-09Z and
anticipate MVFR and brief IFR with this activity. There will
probably be some weakening of the line after 1-2 AM as depicted by
some recent guidance. All convective activity expected to exit
all the TAF sites by about 0930Z-10Z with VFR clouds thereafter.
Will need to monitor some wrap around clouds during the daytime
behind the departing sfc low as the ceilings may near MVFR
briefly. Sfc winds will increase again behind the line with west
to northwest winds of 15-25 kt and gusts of about 35 kt. Winds
will become more northwesterly by 17Z, and then northerly late in
the day as the wind speeds decrease.

&&

.MARINE...

Gale warning should be good through midday, with latest buoy data
showed 27G33kt at 41008 but should increase a bit further next few
hours. We then replaced Gale warning after the expiration time
with a small craft advy (SCA). Nearshore SCA will be fairly
short- lived until about 4 PM but extended the offshore SCA until
at least Tuesday morning. A weak trough of low pressure may form
over the area waters Tue night into Wed bringing a low chance of
showers. Seas look to stay elevated Tue- Wed near 3-6 ft or 3-5
ft, but otherwise, winds and seas should gradually relax through
mid week before another cold front approaches Thursday and pushes
through either late Thursday night or Friday, with some
uncertainty on the exact timing.

Rip Currents:

A low to moderate risk today but better chance of a solid
moderate risk on Tuesday-Wednesday due to onshore flow and
building surf conditions.

&&

.HYDROLOGY...

Due to rainfall over the past few days further upstream, Altamaha
River at Baxley may go minor flood stage Thursday night but may
be a bit sooner based on latest gauge readings.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  54  33  59  42  64 /   0   0   0   0   0
SSI  58  44  61  51  67 /   0   0  10  10  10
JAX  58  41  63  50  69 /   0   0  10  10  10
SGJ  61  49  67  55  71 /   0  10  10  10  10
GNV  58  39  67  48  71 /   0   0   0   0   0
OCF  60  41  69  49  73 /   0   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until noon EST today for Baker-Bradford-Central
     Marion-Coastal Duval-Coastal Flagler-Coastal Nassau-Coastal
     St. Johns-Eastern Alachua-Eastern Clay-Eastern Marion-
     Eastern Putnam-Gilchrist-Hamilton-Inland Flagler-Inland
     Nassau-Inland St. Johns-Northern Columbia-South Central
     Duval-Southern Columbia-Suwannee-Trout River-Union-Western
     Alachua-Western Clay-Western Duval-Western Marion-Western
     Putnam.

GA...Wind Advisory until noon EST today for Appling-Atkinson-Bacon-
     Brantley-Clinch-Coastal Camden-Coastal Glynn-Coffee-Echols-
     Inland Camden-Inland Glynn-Jeff Davis-Northeastern Charlton-
     Northern Ware-Pierce-Southern Ware-Wayne-Western Charlton.

AM...Small Craft Advisory from 3 PM this afternoon to 9 AM EST
     Tuesday for Waters from Altamaha Sound GA to Fernandina
     Beach FL from 20 to 60 NM-Waters from Fernandina Beach to
     St. Augustine FL from 20 to 60 NM-Waters from St. Augustine
     to Flagler Beach FL from 20 to 60 NM.

     Gale Warning until 3 PM EST this afternoon for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory from 10 AM this morning to 4 PM EST this
     afternoon for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Coastal waters from
     Fernandina Beach to St. Augustine FL out 20 NM-Coastal
     waters from St. Augustine to Flagler Beach FL out 20 NM.

     Gale Warning until 10 AM EST this morning for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Local storm report, Jan 3, 2:59 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
259 AM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     NON-TSTM WND GST 2 W DEENWOOD            31.25N 82.40W
01/03/2022  M41 MPH          WARE               GA   AWOS

            AWOS STATION KAYS WAYCROSS WARE CO.

&&
Special weather statement, Jan 3, 3:14 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
314 AM EST Mon Jan 3 2022

FLZ033-038-125-132-133-137-138-237-325-030900-
Coastal Flagler FL-Eastern Clay FL-Coastal St. Johns FL-
South Central Duval FL-Inland Flagler FL-Eastern Putnam FL-
Western Putnam FL-Coastal Duval FL-Inland St. Johns FL-
314 AM EST Mon Jan 3 2022

...Gusty showers will impact portions of Flagler, St. Johns,
northeastern Putnam, east central Clay and southeastern Duval
Counties through 400 AM EST...

At 314 AM EST, Doppler radar was tracking gusty showers along a line
extending from near San Pablo to near Satsuma. Movement was east at
40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Coast, Saint Augustine, Palatka, Flagler Beach, Bunnell,
Crescent City, Pomona Park, Hastings, East Palatka and Unf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2943 8110 2942 8114 2939 8116 2948 8178
      2949 8180 2984 8168 2984 8166 2988 8166
      3034 8151 3035 8136 3024 8134 2954 8110
TIME...MOT...LOC 0814Z 272DEG 35KT 3027 8146 2955 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Local storm report, Jan 3, 3:31 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
331 AM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     NON-TSTM WND GST 1 NNE JESUP             31.61N 81.88W
01/03/2022  M40 MPH          WAYNE              GA   MESONET

            MESONET STATION GA355 US 341 AT SR 38.

&&
Local storm report, Jan 3, 3:44 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
344 AM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     NON-TSTM WND GST 1 ESE JACKSONVILLE      30.32N 81.64W
01/03/2022  M40 MPH          DUVAL              FL   MESONET

            MESONET STATION 1323W 1.3 SE JACKSONVILLE
            (WEATHERSTEM).

&&
Local storm report, Jan 3, 3:46 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 AM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 AM     NON-TSTM WND GST 4 SSW FORT CAROLINE     30.33N 81.52W
01/03/2022  M41 MPH          DUVAL              FL   ASOS

            ASOS STATION KCRG JACKSONVIL CRAIG.

&&
Local storm report, Jan 3, 3:57 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 AM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     NON-TSTM WND GST 4 NE ORANGE PARK        30.22N 81.67W
01/03/2022  M43 MPH          DUVAL              FL   AWOS

            AWOS STATION KNIP JACKSONVILLE NAS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Coastal Glynn

When
January 3, 4:00 AM EST
Where
Coastal Glynn forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
ASOS
Coordinates
31.213, -81.494 (the zone’s center; the record gives no point)

Trees were blown down in Brunswick along Reynolds Street. The time of damage was estimated based on the timing of strongest post-frontal wind gusts in the area. The cost of damage was estimated for the inclusion of the event in Storm Data, but the estimate is likely underestimated.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997521.